Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sequences of powers with second differences equal to two and hyperbolicity


Author: Natalia Garcia-Fritz
Journal: Trans. Amer. Math. Soc. 370 (2018), 3441-3466
MSC (2010): Primary 11D41, 32Q45, 14G05
DOI: https://doi.org/10.1090/tran/7040
Published electronically: December 27, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By explicitly finding the complete set of curves of genus 0 or $ 1$ in some surfaces of general type, we prove that under the Bombieri-Lang conjecture for surfaces, there exists an absolute bound $ M>0$ such that there are only finitely many sequences of length $ M$ formed by $ k$-th rational powers with second differences equal to $ 2$. Moreover, we prove the unconditional analogue of this result for function fields, with $ M$ depending only on the genus of the function field. We also find new examples of Brody-hyperbolic surfaces arising from the previous arithmetic problem. Finally, under the Bombieri-Lang conjecture and the ABC-conjecture for four terms, we prove analogous results for sequences of integer powers with possibly different exponents, in which case some exceptional sequences occur.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11D41, 32Q45, 14G05

Retrieve articles in all journals with MSC (2010): 11D41, 32Q45, 14G05


Additional Information

Natalia Garcia-Fritz
Affiliation: Department of Mathematics, University of Toronto, 40 St. George Street BA6103, Toronto, Ontario, Canada, M5S 2E4
Address at time of publication: Facultad de Matemáticas, Pontificia Universidad Católica de Chile, Campus San Joaquín, Avenida Vicuña Mackenna 4860, Santiago, Chile
Email: natalia.garcia@mat.uc.cl

DOI: https://doi.org/10.1090/tran/7040
Keywords: Curves of low genus, Brody-hyperbolic surfaces, rational points, undecidability
Received by editor(s): March 7, 2016
Received by editor(s) in revised form: August 8, 2016
Published electronically: December 27, 2017
Additional Notes: This work was part of the author’s thesis at Queen’s University and was partially supported by a Becas Chile Scholarship
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society